What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 18, 8:45 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 18, 8:45 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
945 PM EDT Sun Jun 18 2017
.SYNOPSIS...
A warm and moist air mass will remain in place through late Monday.
A cold front will move southeast reaching the southern Appalachians
around midday Monday and then stall across central and eastern North
Carolina on Tuesday into Wednesday.
&&
.NEAR TERM /Today through tonight/...
As of 945 PM Sunday...
Latest surface analysis shows a well defined cold front extending
from Lake Erie southwest to KIND and KMEM. A surface trough was noted
from upstate SC southward into southwestern GA. The air mass across
central NC remains weakly to moderately unstable with SPC analyzed
MLCAPE values of 1000-1500 J/Kg with surface dew points ranging from
the mid 70s across the Coastal Plain to the lower 70s across most of
the remainder of the CWA. Despite the instability, convective
coverage and intensity has been meager today. Warm mid levels as
noted with the 500 hPa temps of -6 to -7 and mid-level lapse rates
of only 5.5 deg C/km have largely suppressed convection. Widely
scattered storms developed this afternoon with a few gusts between
30 and 40 MPH and a good amount of lighting. These storms produced a
plethora of outflow boundaries which largely failed to redevelop
convection.
Water vapor imagery and NWP both note the presence of multiple
disturbances aloft across southwestern VA, western NC & SC into
eastern GA with these features expected to translate east and
northeast overnight. Latest regional radar shows a very broken line
or smattering of convection associated with the upper air
disturbances and the surface trough. While the diurnal timing is
becoming less favorable, isolated to widely scattered convection is
possible overnight as these features pass through with the greatest
coverage across the western Piedmont through and just after the
midnight hour across the western Piedmont. While the convection will
be unorganized and generally weak, the presence of 1000+ J/Kg of
DCAPE across almost all of central NC suggest some stronger
localized wind gusts are possible.
Otherwise, mostly clear skies this evening will give way to the
development of areas of stratus and mostly cloudy skies by morning.
It'll be muggy with lows between 70 and 75 degrees. -Blaes
&&
.SHORT TERM /Monday through Monday night/...
As of 230 PM Sunday...
Low pressure over the Great Lakes will help to move a cold front
closer to the area on Monday. This will cause an increase in
precipitation chances Monday afternoon and evening as moisture
transport increases ahead of the front, combining with diurnal
heating to bring chance to likely PoPs into the region late Monday
and early Tuesday. Lift will be aided by the right entrance region
of an 850 mb jet over the northern portion of the CWA. This will be
coupled with the greatest mid-level vorticity moving through the CWA
during peak heating hours. The best upper level dynamics will stay
well to the north of the area however, making this a good, but not
great setup for severe weather. The day 2 outlook from SPC has a
slight risk for severe weather in the northwest piedmont with a
marginal risk across the rest of the CWA. The most likely threat
will be damaging winds with storm mode likely being multi-cellular
or line segments based on bulk shear values of 20-30 kts. While some
organization to storms is possible, hodographs are not particularly
conducive to rotation and 0-1 km shear and helicity are both fairly
low at 10 kts and less than 100 m2/s2 respectively. While freezing
levels remain high, better organization of updrafts could mean some
better chances for severe hail but still much less likely than
severe wind.
Expect precipitation to continue through Monday night and into
Tuesday as the front slows to a crawl. This will keep good rainfall
chances in the forecast through the middle of the week. High
temperatures Monday in the mid to upper 80s with lows in the upper
60s to lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 300 PM Sunday...
Tuesday and Wednesday: The upper level trough that has persisted
west of the region will slowly progress eastward, swinging over
Central NC Tuesday and Wednesday. Continued deep south-southwesterly
flow will result in a persistent moist airmass over the area through
Wednesday. Showers and thunderstorms with the general diurnal nature
will continue, best chances in the aft/eve and lowest overnight. The
surface trough/front axis will stall over NC through Wednesday as
well, with the possibility of a lull in convective activity, though
the chance for convection east of the boundary will still exist.
Highs in the low to mid 80s and lows in the mid 60s to near 70
degrees.
Thursday through Sunday: A good deal of uncertainty still exists for
this part of the forecast and the evolution of a tropical low over
the Gulf. Where the low develops and subsequently moves will have a
large impact on the weather for Central NC through the rest of the
extended period and given the significant differences between the
medium range models, will hold off on specifics for now. The
southwesterly flow should persist and thus expect continued
climatological chances for showers/thunderstorms through the period.
Highs in the mid to upper 80s Thursday and Friday, and upper 80s to
low 90s for the weekend. Lows in the low to mid 70s will persist
through Saturday night. The models do come into a bit better
agreement with the overall pattern toward the end of the period. A
cold front will approach from the northwest Sunday and Sunday night,
which could bring a reprieve from the heat and humidity early next
week.
&&
.AVIATION /00Z Monday through Friday/...
As of 845 PM Sunday...
24 Hour TAF period: Stronger diurnal showers and storms have
weakened with sunset, but approach of a short wave in the deep
southwest flow will continue to spawn widely scattered showers and a
few storms overnight. Won't be including in the TAF's as timing is
very low confidence as well as the small number of showers making it
unlikely that the airports will see one breeze through. Do expect a
recurrence of stratus after midnight in the muggy airmass. Pressure
gradient will hinder development of fog, and the height of the
stratus deck is expected to be around the 1000 foot IFR/MVFR
changeover point. Showers will begin to ramp up fairly early in the
west ahead of an approaching front tomorrow, with fairly good
coverage of thunderstorms at the GSO/INT sites by early afternoon,
and a couple of hours later (20-21Z) over eastern sites. Can't pin
down a high-confidence window of thunder at this point, and will
have VCTS in the TAFS for the final 6 hour (18-00Z) time frame.
Long term: The front approaching central NC tomorrow will linger in
the area, most likely over the east, through Wednesday. Uncertainty
surrounding a low pressure center coming out of the Gulf of Mexico
leaves a low confidence forecast for the end of the week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Ellis
LONG TERM...KC
AVIATION...MLM
Hazardous weather outlook, Jun 18, 8:44 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
944 PM EDT Sun Jun 18 2017
NCZ007>011-021>028-038>043-073>078-083>086-088-089-200145-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
944 PM EDT Sun Jun 18 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A thunderstorm or two overnight could produce wind gusts in excess of
50 MPH.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A few strong to severe storms are possible Monday through Tuesday.
The main threat will be from damaging wind gusts over 60 MPH,
although large hail over an inch in diameter is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 5:11 PM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
611 PM EDT SUN JUN 18 2017
NCZ009-010-026-182315-
Franklin NC-Vance NC-Warren NC-
611 PM EDT SUN JUN 18 2017
...An area of strong thunderstorms will affect portions of
northwestern Franklin...Vance and Warren Counties Until 715 PM EDT...
At 610 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Kittrell, or 7 miles south of Henderson, moving
northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Henderson, Warrenton, Norlina, Kittrell, Middleburg, Macon,
Ingleside, Gillburg, Afton and Steele Creek Marina & Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3651 7790 3648 7791 3645 7791 3607 7840
3622 7851 3629 7851 3654 7843 3654 7790
TIME...MOT...LOC 2210Z 227DEG 25KT 3621 7838
KDSSpecial weather statement, Jun 18, 6:29 PM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
729 PM EDT SUN JUN 18 2017
NCZ011-028-190015-
Edgecombe NC-Halifax NC-
729 PM EDT SUN JUN 18 2017
...A strong thunderstorm will affect portions of northeastern
Edgecombe and southeastern Halifax Counties Until 815 PM EDT...
At 728 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tarboro, moving northeast at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Scotland Neck, Hobgood, Speed and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3609 7731 3600 7741 3599 7741 3592 7736
3586 7745 3600 7761 3625 7739 3624 7738
3621 7738 3619 7735 3619 7733 3617 7731
3617 7729 3616 7727 3614 7726 3614 7725
3612 7724 3612 7725 3610 7723
TIME...MOT...LOC 2328Z 227DEG 33KT 3599 7747
BLAESSpecial weather statement, Jun 18, 9:00 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1000 PM EDT SUN JUN 18 2017
NCZ021-190300-
Forsyth NC-
1000 PM EDT SUN JUN 18 2017
...a strong thunderstorm will affect portions of Forsyth County Until
1100 PM EDT...
At 958 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mocksville, moving northeast at 45 mph. This storm will reach
Clemmons around 1030 PM and Winston-Salem and Lewisville by 1045 PM.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Rural Hall, Stanleyville, Pfafftown and Belews Lake.
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3600 8029 3600 8032 3597 8040 3599 8042
3601 8042 3603 8045 3606 8046 3604 8049
3605 8051 3609 8052
TIME...MOT...LOC 0158Z 214DEG 37KT 3587 8057
13Special weather statement, Jun 18, 9:27 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1027 PM EDT SUN JUN 18 2017
NCZ021-022-038-039-190330-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
1027 PM EDT SUN JUN 18 2017
...A line of strong thunderstorm will move northeast into the Triad
affecting portions of Guilford... Forsyth...Randolph and Davidson
Counties Until 1145 PM EDT...
At 1023 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Rural Hall southwest to near
Clemmons to just west of Salisbury, moving northeast at 45 mph.
Wind gusts up to 50 mph and frequent lightning will be possible with
these storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, Thomasville, Kernersville, Clemmons and Bermuda Run. The
strongest storms will move across Forsyth, northern Davidson and
eventually western Guilford Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3583 8043 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3605 8046 3626 8029 3624 7954
3576 7955 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3581 8047 3583 8049
TIME...MOT...LOC 0223Z 232DEG 41KT 3592 8039
BLAESSpecial weather statement, Jun 18, 10:34 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1134 PM EDT SUN JUN 18 2017
NCZ021>023-038-039-190500-
Guilford NC-Alamance NC-Forsyth NC-Randolph NC-Davidson NC-
1134 PM EDT SUN JUN 18 2017
...An area of strong thunderstorms will move northeast across the
Triad affecting portions of Guilford...Alamance...southeastern
Forsyth...Randolph and Davidson Counties Until 100 AM EDT...
At 1130 PM EDT, Doppler radar was tracking an area of strong
thunderstorms stretching from near Greensboro southwest to near
Lexington and Salisbury, moving northeast at 45 mph.
Wind gusts up to 50 mph along with excessive dangerous lightning is
possible with these storms.
Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Lexington, Graham,
Randleman, Thomasville, Kernersville and Mebane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3626 7997 3624 7926 3604 7926 3551 7999
3551 8018 3558 8021 3568 8033 3572 8033
3574 8046
TIME...MOT...LOC 0330Z 231DEG 38KT 3582 8015
BLAES